Texas, 2019

Hail and Damaging Winds in Texas, August 27, 2019

August 27, 2019 · NWS MAF · 5 events in 2 counties and zones

A cold front was moving across West Texas which provided lift. Very moist and unstable air was present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front was moving across West Texas which provided lift. Very moist and unstable air was present across the area. These conditions resulted in thunderstorms developing with hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 6:04 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 27, 6:04 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
704 PM CDT Tue Aug 27 2019

.DISCUSSION...

&&

.AVIATION...
A few storms south of MAF and INK for a until around 02z these
then these should die out. Low clouds possible during the early
morning hours with MVFR cigs.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 27 2019/

DISCUSSION...

Latest surface analysis shows a "cold" front located from the Rio
Grande northwest of Presidio eastward through Persimmon Gap, then
northeast from there into a mesolow between Fort Stockton and
Bakersfield. The front then continues east more or less along
I-10. Forecasting rain chances overnight is quite problematic with
a number of factors coming into play (or not even coming close to
one another). Currently have surface-based convection ongoing
over the Davis Mountains south to just above Presidio, while
elsewhere a stout EML is keeping a lid on convection from
realizing, this despite the latest mesoanalysis showing MLCAPE
values in excess of 4 kJ/kg over the central Permian Basin.

Current thinking is that the convection over the mountains will
maintain itself through early this evening until loss of sensible
heating and concomitant NBL formation cuts off surface-based
updrafts. Back across the Permian Basin, while the potential for
surface-based convection this afternoon and evening can't be
entirely ruled out, it may take the development of a modest low-
level jet after NBL formation this evening to force elevated
parcels to their LFCs. Hence the best chances for convection
overnight will be across the eastern Permian Basin.

For Wednesday, look for the low level wind flow to be mucked up by
outflow boundaries left over from tonight's thunderstorm activity.
Low level convergence might be enough to force parcels to their
LFCs but for now we think that, outside of the mountains, storms
will be elevated in nature and weaken over time as they shift
south and east. Over the elevated heat sources of the mountains,
however, moist upslope flow should facilitate convective growth.
Temperatures tomorrow will actually be below normal (a rarity for
August this year it seems).  Enjoy it while it lasts!

On Thursday and Friday, the best chances for thunderstorms will be
over the mountains of far west Texas and southeastern New Mexico
as high pressure aloft shunts the best instability farther west.
Rain chances return to the trans Pecos and the Permian Basin on
Saturday (and to a lesser extent Sunday) as high pressure shifts
west, putting the southern High Plains under northwesterly flow
aloft. A weak surface boundary, perhaps augmented/strengthened by
convective outflow, should be sufficient to promote scattered
thunderstorms. Temperatures will warm back up to above normal as
850 hPa temperatures rise and thicknesses rise, but fortunately
not as warm as what we experienced last weekend into yesterday.

Should be quiet as we go into the Labor Day weekend with
temperatures at or a touch above normal. Could see some diurnally-
forced convection over the mountains but the chances are pretty
low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  88  72  97 /  50  40  20  10
Carlsbad                       70  89  70  96 /  30  30  20  10
Dryden                         77  95  75  99 /  20  20  10  10
Fort Stockton                  73  92  71  96 /  30  20  10  10
Guadalupe Pass                 65  82  66  88 /  30  30  30  10
Hobbs                          67  85  67  95 /  40  30  20  10
Marfa                          63  88  62  89 /  30  30  20  20
Midland Intl Airport           71  90  71  97 /  40  30  20  10
Odessa                         71  90  71  97 /  40  30  20  10
Wink                           73  93  72 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 27, 12:57 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Aug 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Aug 27 2019 /1257 PM MDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight.  Any storms that do
develop may be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. Some of the storms across the
Permian Basin may be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 2:32 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Tue Aug 27 2019

TXZ275-276-281-272115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
332 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 415
PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chinati Mountains, or 22 miles southeast of
Candelaria, moving southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Adobes and Chinati Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3012 10432 3000 10421 2960 10445 2964 10450
      2963 10451 2966 10452 2967 10454 2969 10453
      2970 10455 2974 10456 2974 10455 2975 10457
      2977 10457 2992 10468
TIME...MOT...LOC 2031Z 041DEG 9KT 2998 10437

27
Special weather statement, Aug 27, 3:47 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Tue Aug 27 2019

TXZ275-276-281-272230-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
447 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Chinati Mountains, or 26 miles south of Marfa, moving
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Presidio County.

LAT...LON 2993 10430 3013 10417 3005 10391 2970 10411
TIME...MOT...LOC 2146Z 321DEG 36KT 2995 10417
Special weather statement, Aug 27, 4:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
523 PM CDT Tue Aug 27 2019

TXZ276-281-272315-
Presidio Valley TX-Marfa Plateau TX-
523 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend Ranch State Park, moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bend Ranch State Park.

LAT...LON 2941 10418 2958 10421 2970 10392 2928 10386
TIME...MOT...LOC 2223Z 243DEG 9KT 2953 10409
Special weather statement, Aug 27, 4:32 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Tue Aug 27 2019

TXZ276-279-272315-
Central Brewster County TX-Marfa Plateau TX-
532 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Big Bend Ranch State Park, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2952 10387 2968 10391 2969 10391 2970 10390
      2986 10364 2953 10355
TIME...MOT...LOC 2232Z 243DEG 9KT 2965 10379
Special weather statement, Aug 27, 5:23 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT Tue Aug 27 2019

TXZ276-279-281-280000-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
623 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Brewster
and east central Presidio Counties.

LAT...LON 2956 10380 2964 10397 2987 10400 2979 10369
TIME...MOT...LOC 2322Z 214DEG 7KT 2971 10386
Special weather statement, Aug 27, 6:20 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Tue Aug 27 2019

TXZ276-279-281-280100-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
720 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2964 10401 2990 10401 2996 10373 2966 10373
TIME...MOT...LOC 0019Z 242DEG 10KT 2982 10384

The radar

The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ward

When
August 27, 6:25 PM CST to 6:30 PM CST
Where
Ward County, Thorntonville
Measured
1 in hail
Reported by
Public
Coordinates
31.570, -103.020

Thunderstorm Wind, Ward

When
August 27, 7:30 PM CST to 7:31 PM CST
Where
Ward County, Barstow
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.450, -103.400

A thunderstorm moved across Ward County and produced wind damage in Barstow. There were powerlines down in Barstow. The cost of damage is a very rough estimate.

Thunderstorm Wind, Reeves

When
August 27, 7:35 PM CST to 7:36 PM CST
Where
Reeves County, 0.46 mi WNW of Pecos
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.423, -103.487

A thunderstorm moved across Reeves County and produced wind damage in the town of Pecos. Power lines were down at 8th Street and Peach Street. The cost of damage is a very rough estimate.

Hail, Ward

When
August 27, 7:40 PM CST to 7:45 PM CST
Where
Ward County, 0.6 mi NNE of Barstow
Measured
1 in hail
Reported by
Public
Coordinates
31.458, -103.395

Thunderstorm Wind, Reeves

When
August 27, 7:50 PM CST
Where
Reeves County, 2 mi SW of Pecos
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.399, -103.504

A thunderstorm moved across Reeves County and produced a 58 mph wind gust two miles southwest of the town of Pecos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849747, 849755, 849763, 849768, 849775.